Alert archive / Texas / Tornado Warnings in 1995
Tornado Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 26, 1995, 3:17 PM CDT for Castro County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1995, 3:17 PM CDT (20:17 UTC)
- Expired
- May 26, 1995, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Castro County, TX
The radar
The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:33 PM CDT | Tornado F0 | Dimmitt, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 262017 TORAMA TXC069-262100- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CDT FRI MAY 26 1995 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 400 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...CASTRO COUNTY AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO AROUND 8 MILES WEST-SOUTHWEST OF DIMMITT. THE THUNDERSTORM PRODUCING THIS POSSIBLE TORNADO WILL TRACK NORTHEAST AT 35 MPH INTO THE DIMMITT AREA BY 335 PM. RESDIENTS IN DIMMITT SHOULD SEEK SHELTER NOW. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 2:18 PM CDT, 59 minutes earlier.
Area forecast discussion, May 26, 2:18 PM CDT, 59 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 215 PM CDT FRI MAY 26 1995 FLASH FLOOD WATCH WILL BE ISSUED FOR THE ENTIRE FORECAST AREA... EVEN THOUGH THE NORTHERN COUNTIES DID NOT RECEIVE VERY HEAVY RAIN WITH THE LAST STORM (AOB .50) THE FOCUS OF THE NEXT HEAVY RAIN EVENT SEEMS TO BE ACROSS THE NORTHERN PORTION OF THE AREA. SUBTROPICAL MOISTURE PLUME IS PRESENT FROM SOUTHERN BAJA TO NEAR ELP TO THE PANHANDLES. CONVECTION ALREADY FIRING IN EASTERN NEW MEXICO INTO EXTREME WESTERN TEXAS. THIS IS ALL DUE TO ABUNDANT MOISTURE...SHORT WAVE...ALONG WITH BEING IN THE RIGHT REAR QUADRANT OF THE JET. ALL OF THIS CONVECTION SHOULD MOVE ACROSS AT LEAST THE WESTERN HALF OF THE TEXAS/OKLAHOMA PANHANDLES BY SUNSET. THEN...THE UPPER LEVEL SYSTEM NEAR THE 4 CORNERS MOVES OVER THE AREA TO GIVE US ANOTHER ROUND OF TRW OVERNIGHT. STILL THINK THE MODELS MAY BE 3 TO 6 HOURS TO FAST WITH THIS SYSTEM. SO WILL FORECAST THE DRYLINE TO MOVE VERY LITTLE TONIGHT AND THEN BRING IT ACROSS EARLY SATURDAY. LOOKS LIKE A WINDY DAY FOR THE PANHANDLES SATURDAY AS DRYLINE MOVES EAST AND LOW GATHERS STRENGTH OVER THE CENTRAL PLAINS. MODEL TEMPERATURES LOOK TO BE ON TRACK AND WILL STICK PRETTY CLOSE TO THEM. .AMA...FLASH FLOOD WATCH TONIGHT TEXAS ZONES 1>20. .OK...FLASH FLOOD WATCH TONIGHT OKLAHOMA ZONES 1>3. GOEHRING
In the hours before
Special weather statement, May 26, 1:02 PM CDT, 2 hours 15 minutes before
NMZ007-013-020-021-OKZ001>003-TXZ001>026-270500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI MAY 26 1995 A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT FOR MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. THE EXTREME WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE FALLS INTO THE SLIGHT RISK CATEGORY. THE MOISTURE SUPPLY IS PLENTIFUL BOTH FROM THE SURFACE DUE TO PREVIOUS STORM ACTIVITY AND IN THE ATMOSPHERE. SOUTHWEST FLOW IS BRINGING MOISTURE FROM THE TROPICS ACROSS OLD MEXICO AND INTO THE WEST TEXAS. A MINOR DISTURBANCE IN THE PATTERN COULD BE THE TRIGGER FOR STORMS THIS AFTERNOON AND EVENING AS IT MOVES ACROSS THE AREA. AT THE SAME TIME... THE MAIN TROUGH WILL BE APPROACHING FROM THE WEST. ANY BREAK IN THE CLOUDS WHICH ALLOWS HEATING WILL ALSO CONTRIBUTE TO STORM ACTIVITY THIS AFTERNOON. THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING HEAVY RAINS... STRONG STRONG WINDS... AND LARGE HAIL. THE HEAVY RAIN COULD RESULT IN FLOODING WHERE THE SOILS ARE ALREADY SOAKED. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT MAINLY FOR THE POSSIBILITY OF FLOODING OR FLASH FLOODING AND FOR SEVERE THUNDERSTORMS ACROSS THE PANHANDLES. WYNNE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:45 PM CDT | Severe Thunderstorm Warning | AMA | Parmer | 53 min |
| May 26, 3:04 PM CDT | Severe Thunderstorm Warning | AMA | Castro | 56 min |
| May 26, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Randall, Swisher | 58 min |
| May 26, 4:32 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 58 min |
| May 26, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 59 min |
| May 26, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 62 min |
Nearby
Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.